[Skip to Content]
[Skip to Content Landing]
Article
July 20, 1957

SEPTIC ARTHRITIS AS A COMPLICATION OF ORALLY GIVEN STEROID THERAPY

Author Affiliations

Houston, Texas

From the Department of Medicine (Drs. Mills and Greene); the Department of Surgery, Orthopedic Section, (Dr. Boylston); and the Department of Pharmacology, (Dr. Moyer), Baylor University College of Medicine, Texas Medical Center. Dr. Mills is now from the Section of Endocrinology and Metabolism and Dr. Moyer from the Department of Medicine, Hahnemann Medical College and Hospital, Philadelphia.

JAMA. 1957;164(12):1310-1314. doi:10.1001/jama.1957.02980120014004
Abstract

• Septic arthritis developed in two patients while they were on steroid therapy. One, a woman aged 34, had received corticotropin, cortisone, hydrocortisone, and prednisone at various times over a period of years in the treatment of lupus erythematosus. The severe, destructive septic arthritis that developed about the left knee was remarkable because of the absence of pain and fever. It was successfully treated with chloramphenicol and streptomycin. The other patient, a man aged 54, had a recurrent generalized exfoliative dermatitis treated at various times with prednisone, corticotropin, and hydrocortisone. The septic arthritis that developed in this patient involved one knee and both hands and resulted in complete dislocation of the left index finger; it was likewise characterized by comparative freedom from either pain or fever. It is very difficult in such cases to distinguish a developing septic arthritis from a preexisting arthritis for which the patient is being treated. A diagnostic aspiration of material from the affected joints should be done early.

×